Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 221, NWS Lincoln, IL

January 12, 2005Christian County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jan 12, 2005, 11:37 PM CST for Christian County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2005, 11:37 PM CST (05:37 UTC)
Expired
Jan 13, 2005, 12:15 AM CST
In force
38 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Christian County, IL

The radar

The Lincoln radar (KILX), 67 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 130537
SVRILX
ILC021-130615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1137 PM CST WED JAN 12 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 1215 AM CST

* AT 1132 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH
  THIS STORM WAS LOCATED 7 MILES SOUTH OF  MORRISONVILLE...OR ABOUT 10 
  MILES WEST OF NOKOMIS...AND WAS MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TAYLORVILLE
  STONINGTON

OTHER LOCATIONS IN THE WARNING INCLUDE...OWANECO...PALMER...
SHARPSBURG...WILLEYS AND VANDERVILLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE.

LAT...LON 3937 8960 3934 8941 3953 8904 3978 8924

$$

KH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 9:00 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jan 12, 9:00 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
900 PM CST WED JAN 12 2005

.DISCUSSION...CURRENT ZONES/GRIDS IN GOOD SHAPE SO WL HOLD OFF ANY
UPDATES UNTIL SPC DECIDES WHAT TO DO WITH CURRENT WATCH AND IF THEY
WILL BE EXTENDING ANY BOXES EAST AND SOUTH. NOT GETTING ANY SVR
REPORTS FROM STORMS ACRS OUR SW AND WEST THIS EVENING. LATEST LAPS
SOUNDING SHOWING FAIRLY SIG STABLE LAYER FROM 950-850 MB WHICH
MAY BE PREVENTING MUCH OF THE DOWNWARD MOMENTUM TRANSFER FROM THE
STRONGER STORMS TO BE REACHING THE SURFACE. 700-500 MB PROFILER
WINDS HAVE BACKED INTO A MORE SOUTHERLY DIRECTION IN RESPONSE TO THE
SRN STREAM SHORTWAVE NOW TAKING ON A MORE NEGATIVE TILT AS IT EJECTS
SLOWLY TO THE EAST THIS EVENING. FAIRLY EXPANSIVE WARM CONVEYOR BELT
SEEN ON IR SATELLITE LOOP FROM ERN TX NWD TO SRN WISCONSIN NOT MAKING
MUCH PROGRESS TO THE EAST...SUGGESTING AREAS THAT HAVE ALREADY SEEN
HEAVY RAINFALL WL SEE ADDL MODERATE TO HEAVY RAINS OVERNIGHT. BAND
OF RAIN AND THUNDERSTORMS SHOULD SHIFT EAST TOWARDS ERN IL LATE TNT
INTO THU MORNING BRING THE THREAT FOR HEAVY RAINS TO THAT AREA.

NO CHANGES MADE TO CURRENT FLOOD WATCH AND WIND ADVISORY.

&&

.PREV DISCUSSION...MAIN FORECAST ISSUE IN THE SHORT TERM CONTINUES
TO THE BE AMOUNT OF RAIN POSSIBLE TONIGHT. BEYOND TONIGHT...QUIET
AND VERY COLD WEATHER TO PREVAIL OVER THE REGION.

SHORT TERM...TONIGHT THROUGH SATURDAY...
12Z ETA AND GFS ARE VERY SIMILAR IN TIMING OF THE FRONTAL BOUNDARY
THROUGH THE STATE TONIGHT...THOUGH 18Z ETA SLOWED DOWN THE SPEED OF
THE FRONT A LITTLE. WILL GO WITH A BLEND OF THE TWO MODELS.

FOR TONIGHT...PWS ARE IN EXCESS OF AN INCH...WITH TREMENDOUS LIFT
ASSOCIATED WITH THE FRONTAL PASSAGE...SO SHOULD SEE QPF AMOUNTS
BETWEEN 1 AND 2 INCHES OVER THE ENTIRE CWA. FLOOD WATCH TO REMAIN IN
EFFECT FOR TONIGHT FOR ALL OF THE CWA. ALSO...LI/S NEAR ZERO OVER
AREA THIS EVENING AS WELL AS STEEP LAPSE RATES. HOWEVER... STRONG
INVERSION TO REMAIN IN CONTROL OF A LARGE PORTION OF THE
CWA...DESPITE WARM SFC TEMPS. SO ANY SEVERE WOULD BE ISOLATED IN
NATURE. SPC HAS REMOVED ALL OF CWA OUT OF SLIGHT RISK FOR TONIGHT.

ON ANOTHER NOTE...STRONG WINDS ALOFT ARE BEGINNING TO MIX DOWN FOR
OUR SOUTHEASTERN COUNTIES AS INVERSION HAS WEAKENED IN THIS AREA. SO
WILL SEE WINDS INCREASE TONIGHT...WITH GUSTS TO NEAR 45 MPH. WILL
ISSUE A WIND ADVISORY FOR AREAS ALONG AND SOUTH OF I-70 FROM 6 PM TO
4 AM.

INITIALLY THERE WAS SOME CONCERN ABOUT A MIX OF RAIN AND SNOW...
CHANGING TO ALL SNOW IN OUR NORTHERN COUNTIES TONIGHT. COLD AIR WILL
BE SLOW TO FILTER INTO THE REGION...AS 850 TEMPS REMAIN ABOVE ZERO
THROUGH 12Z...SO BACKED OFF ON MENTION OF MIXED PCPN...EXCEPT FOR
AREAS ALONG AND NORTHWEST OF THE ILLINOIS RIVER AFTER 09Z.

PCPN TO COME TO AN END ON THURSDAY AS FRONT EXITS CWA BY 15Z...
TAKING ALL OF THE MOISTURE AND LIFT WITH IT. LITTLE OR NO
ACCUMULATION IS EXPECTED BEFORE THE SNOW COMES TO AN END AROUND
NOON...FOR AREAS ALONG AND WEST OF I-57. EAST OF I-57...SHOULD ONLY
SEE RAIN BEFORE ENDING AROUND NOON AS WELL. OTHERWISE...JUST EXPECT
FALLING TEMPS THROUGHOUT THE DAY.

BITTERLY COLD WEATHER TO PREVAIL THURSDAY NIGHT THROUGH
SATURDAY...WITH DAYTIME HIGHS IN THE TEENS AND LOWER 20S AND
OVERNIGHT LOWS IN THE SINGLE DIGITS.

LONG TERM...SATURDAY NIGHT THROUGH TUESDAY...
FOR THE EXTENDED PERIOD...NO MAJOR CHANGES MADE AS HIGH PRESSURE
BUILDS IN THE REGION. DID KEEP MENTION OF A CHANCE OF LIGHT SNOW
SUNDAY AND ADDED MENTION FOR SUNDAY NIGHT AS SYSTEM UNDER CUTS THE
HIGH. OTHERWISE...TEMPS TO SLOWLY MODERATE FOR THE BEGINNING OF THE
WORK WEEK.
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH FOR ENTIRE FORECAST AREA TONIGHT. WIND ADVISORY FOR
AREAS ALONG AND SOUTH OF I-70 FROM 6 PM TONIGHT TO 4 AM THURSDAY
MORNING.
&&

SMITH/BYRD
Hazardous weather outlook, Jan 12, 10:55 AM CST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
1055 AM CST WED JAN 12 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-131200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1055 AM CST WED JAN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...
HEAVY RAINFALL AND POTENTIAL FLOODING IS THE MOST SIGNIFICANT THREAT
TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATE AFTERNOON
ACROSS CENTRAL AND SOUTHEAST ILLINOIS.  MORE WIDESPREAD THUNDERSTORMS
ARE EXPECTED TO IMPACT THE AREA WEST OF THE ILLINOIS RIVER BY MIDDLE
EVENING AND THEN SWEEP EASTWARD ACROSS ILLINOIS AHEAD OF A STRONG
COLD FRONT.  ABUNDANT MOISTURE IS STREAMING NORTHWARD TODAY AHEAD OF
THIS BOUNDARY. RAINFALL AMOUNTS OF ONE TO TWO INCHES WITH LOCALLY
HIGHER AMOUNTS WILL BE POSSIBLE.  THIS HEAVY RAINFALL FALLING ON
ALREADY SATURATED GROUND WILL LIKELY LEAD TO ANOTHER ROUND OF
FLOODING.  CREEKS AND RIVERS ACROSS THE REGION REMAIN AT OR ABOVE
BANKFULL AND THIS ADDITIONAL RAIN WILL ONLY ADD TO THE FLOW.

IN ADDITION...SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

VERY COLD AIR WILL FILTER INTO THE REGION THURSDAY AND INTO THE
WEEKEND.  TEMPERATURES FALLING INTO THE SINGLE DIGITS COMBINED WITH
NORTHWEST WINDS OF 10 TO 20 MPH WILL PRODUCE WINDCHILLS BELOW ZERO
THURSDAY NIGHT AND FRIDAY MORNING NORTH OF INTERSTATE 72.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

BARKER

In the hours before

Local storm report, Jan 12, 9:59 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
959 PM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      BEASON                  40.15N 89.20W
01/12/2005                   LOGAN              IL   CO-OP OBSERVER

            FLOODING IN TOWN AND ON COUNTY ROADS. FROM NWS COOP
            OBSERVER.

&&

GOETSCH
Special weather statement, Jan 12, 10:01 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1001 PM CST WED JAN 12 2005

...SEVERE THUNDERSTORM WATCH NUMBER 4 HAS BEEN ALLOWED TO EXPIRE AT
10 PM CST...

ILZ027>031-036>038-040>043-047>051-130430-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-
PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG...HAVANA...
JACKSONVILLE...LINCOLN...PEORIA AND SPRINGFIELD
1001 PM CST WED JAN 12 2005

ALTHOUGH THUNDERSTORMS WILL CONTINUE INTERMITTENTLY OVERNIGHT...THE
THREAT FOR WIDESPREAD SEVERE WEATHER HAS ENDED.

SMITH
Local storm report, Jan 12, 10:25 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1025 PM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     FLASH FLOOD      NORMAL                  40.52N 89.00W
01/12/2005                   MCLEAN             IL   LAW ENFORCEMENT

            MAJOR FLOODING IN NORMAL ON CITY STREETS. FROM COUNTY
            SHERIFF.

1008 PM     FLASH FLOOD      JACKSONVILLE            39.73N 90.23W
01/12/2005                   MORGAN             IL   LAW ENFORCEMENT

            STREETS IN TOWN OF JACKSONVILLE FLOODED. FROM COUNTY
            SHERIFF.

1020 PM     FLASH FLOOD      LINCOLN                 40.15N 89.37W
01/12/2005                   LOGAN              IL   LAW ENFORCEMENT

            WATER OVER ROAD ON ROUTE 136, NORTH OF UNION STREET.
            WATER OVER THE ROAD ON ROUTE 10, 2 MILES WEST OF LINCOLN.
            STREETS FLOODED IN LINCOLN. FROM CITY POLICE.

&&

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 6:43 PM CSTSevere Thunderstorm WarningILXPeoria47 min
Jan 12, 7:10 PM CSTFlash Flood WarningILXFulton, Knox, Peoria, Schuyler, Stark12 hr
Jan 12, 7:58 PM CSTSevere Thunderstorm WarningILXScott32 min
Jan 12, 8:15 PM CSTFlash Flood WarningILXCass, Marshall, Mason, Morgan, Scott, Tazewell and 1 more12 hr
Jan 12, 9:02 PM CSTFlash Flood WarningILXDeWitt, Logan, McLean, Menard, Sangamon12 hr
Jan 12, 11:11 PM CSTFlash Flood WarningILXChristian, Macon, Piatt12 hr
Jan 13, 12:50 AM CSTSevere Thunderstorm WarningILXEffingham, Shelby40 min
Jan 13, 1:09 AM CSTFlash Flood WarningILXClark, Clay, Coles, Crawford, Cumberland, Edgar and 4 more12 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.